UCL logo

UCL Discovery

UCL home » Library Services » Electronic resources » UCL Discovery

A smoothing principle for the Huber and other location M-estimators

Hampel, F; Hennig, C; Ronchetti, E; (2011) A smoothing principle for the Huber and other location M-estimators. COMPUT STAT DATA AN , 55 (1) 324 - 337. 10.1016/j.csda.2010.05.001.

Full text not available from this repository.


A smoothing principle for M-estimators is proposed. The smoothing depends on the sample size so that the resulting smoothed M-estimator coincides with the initial M-estimator when n -> infinity. The smoothing principle is motivated by an analysis of the requirements in the proof of the Cramer-Rao bound. The principle can be applied to every M-estimator. A simulation study is carried out where smoothed Huber, ML-, and Bisquare M-estimators are compared with their non-smoothed counterparts and with Pitman estimators on data generated from several distributions with and without estimated scale. This leads to encouraging results for the smoothed estimators, and particularly the smoothed Huber estimator, as they improve upon the initial M-estimators particularly in the tail areas of the distributions of the estimators. The results are backed up by small sample asymptotics. (C) 2010 Elsevier B.V. All rights reserved.

Type: Article
Title: A smoothing principle for the Huber and other location M-estimators
DOI: 10.1016/j.csda.2010.05.001
Keywords: Pitman estimator, ML-estimator, Median, MAD, Breakdown point, Small sample asymptotics, Cauchy distribution, Huber's least favourable distribution, Double exponential distribution, Robust estimation, ROBUST ESTIMATION, APPROXIMATIONS, PARAMETERS
UCL classification: UCL > School of BEAMS > Faculty of Maths and Physical Sciences > Statistical Science
URI: http://discovery.ucl.ac.uk/id/eprint/265227
Downloads since deposit
Download activity - last month
Download activity - last 12 months
Downloads by country - last 12 months

Archive Staff Only

View Item View Item